Neuroactive Steroids May Be Therapeutic Targets for Depression and Anxiety

Share this content:
 Compared with healthy controls, overweight/obese women and those with anorexia nervous had lower serum allopregnanolone levels.
Compared with healthy controls, overweight/obese women and those with anorexia nervous had lower serum allopregnanolone levels.

HealthDay News — Women at both extremes of the weight spectrum have low mean serum allopregnanolone, which has been linked to increased depression and anxiety severity, according to a study published online in Neuropsychopharmacology.

Laura E. Dichtel, MD, from Massachusetts General Hospital in Boston, and colleagues evaluated 36 women who were age-matched (1:1) across 3 groups: anorexia nervosa, healthy controls, and overweight/obese. Gas chromatography/mass spectrometry was used to measure fasting serum neuroactive steroids.

The researchers found that mean Hamilton depression and anxiety scores were highest in anorexia nervosa (P <.0001). 

Compared to healthy controls, mean serum allopregnanolone was lower in anorexia nervosa and overweight/obese (P =.01), despite comparable mean serum progesterone. Independent of body mass index, allopregnanolone was negatively associated with depression and anxiety symptom severity, but not progesterone. Despite a significant negative association between free testosterone levels and both anxiety and depression severity, serum 3α-androstanediol levels did not differ among groups; they were also not associated with depression or anxiety scores.

"Neuroactive steroids such as allopregnanolone may be potential therapeutic targets for depression and anxiety in traditionally treatment-resistant groups including anorexia nervosa," the authors write.

One author disclosed financial ties to the pharmaceutical industry.

Reference

Dichtel LE, Lawson EA, Schorr M, et al. Neuroactive steroids and affective symptoms in women across the weight spectrum [published online November 1, 2017]. Neuropsychopharmacology. doi:10.1038/npp.2017.269



You must be a registered member of Psychiatry Advisor to post a comment.

Sign Up for Free e-newsletters